Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2024, 5:01 PM MDT for Washington County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2024, 5:01 PM MDT (23:01 UTC)
- Expired
- May 29, 2024, 5:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:09 PM MDT | HAIL 0.88 | 6 S Akron, CO | Lots of hail, but the largest hail was about nickel size. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:57 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985
WUUS55 KBOU 292301
SVRBOU
COC121-292345-
/O.NEW.KBOU.SV.W.0039.240529T2301Z-240529T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
501 PM MDT Wed May 29 2024
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
East central Washington County in northeastern Colorado...
* Until 545 PM MDT.
* At 501 PM MDT, a severe thunderstorm was located 4 miles northeast
of Elba, or 11 miles south of Akron, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
east central Washington County, including the following
locations... Hyde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10280 3984 10280 3988 10329 4016 10333
4022 10280 4000 10279
TIME...MOT...LOC 2301Z 265DEG 36KT 4000 10317
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RJK2 follow-up statements
401
WWUS55 KBOU 292320
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
520 PM MDT Wed May 29 2024
COC121-292345-
/O.CON.KBOU.SV.W.0039.000000T0000Z-240529T2345Z/
Washington CO-
520 PM MDT Wed May 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL WASHINGTON COUNTY...
At 519 PM MDT, a severe thunderstorm was located 8 miles south of
Otis, or 14 miles southeast of Akron, moving east at 35 mph. This
storm has been producing funnel clouds and nickle sized hail.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
Locations impacted include...
Akron, Otis, Elba, and Platner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10280 3984 10280 3988 10329 4016 10333
4022 10280 4000 10279
TIME...MOT...LOC 2319Z 262DEG 32KT 4003 10300
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RJK486
WWUS55 KBOU 292347
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
547 PM MDT Wed May 29 2024
COC121-292356-
/O.EXP.KBOU.SV.W.0039.000000T0000Z-240529T2345Z/
Washington CO-
547 PM MDT Wed May 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Lincoln county until 630 PM MDT.
LAT...LON 4000 10280 3984 10280 3988 10329 4016 10333
4022 10280 4000 10279
TIME...MOT...LOC 2346Z 265DEG 36KT 4005 10265
$$
HIRISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:40 PM MDT, 2 hours 21 minutes earlier. Its key messages:
- Scattered thunderstorms this afternoon and evening. A few severe storms are likely with large hail and strong winds in areas east of I-25 the main threat.
- Scattered afternoon showers and thunderstorms Thursday-Friday. A few could be severe across the eastern plains.
- Warmer and drier beginning Saturday. Hottest temperatures so far this year likely Sunday into Monday.
Area forecast discussion, May 29, 2:40 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 240 PM MDT Wed May 29 2024 .KEY MESSAGES... - Scattered thunderstorms this afternoon and evening. A few severe storms are likely with large hail and strong winds in areas east of I-25 the main threat. - Scattered afternoon showers and thunderstorms Thursday-Friday. A few could be severe across the eastern plains. - Warmer and drier beginning Saturday. Hottest temperatures so far this year likely Sunday into Monday. && .SHORT TERM /Through Thursday/... Issued at 239 PM MDT Wed May 29 2024 Ongoing scattered storms and showers should continue through this evening. Weaker shear, instability, and lower dew points should keep showers non-severe. Areas across the eastern plains to right of the dryline align with SPC slight risk through this evening. Far east, MLCAPE increases near 800-1000 J/kg and lapse rates between 7- 8C/km. There still a lack of favorable shear for thunderstorm development but the threat of hail is high. Up to 2 inch hail could occur from these severe storms along the eastern plains. With cyclone development near DIA and robust outflow boundaries, the threat of landspouts will occur through this evening mainly for Morgan, Washington, Logan, eastern Adams, and eastern Arapahoe counties. Thursday, a cold front will arrive which will lead to lower temperatures in the afternoon. Although conditions should become stable after the front, daytime heating may lead to scattered storms and showers along the Palmer Divide and adjacent plains. There is low confidence in a severe threat of tornadoes but wind gusts up to 60 mph and up to 1 inch hail will likely become the main threat. && .LONG TERM /Thursday night through Wednesday/... Issued at 239 PM MDT Wed May 29 2024 Scattered thunderstorms are expected to continue into the evening Thursday, mainly along and south of I-70. However, the NAM has joined the GFS in showing isolated/scattered storms are able to break the cap across northeast Colorado. Some of these storms are expected to be strong to severe with ML CAPE to around 1000 J/kg. For Friday, westerly flow aloft will increase as a trough passes north of Colorado. Meanwhile at the surface, easterly winds will transport moisture westward with dew points in the upper 40s to lower 50s as far west as I-25. With dew points this high, ML CAPE reaches 1000-1500 J/kg. Seems to be a good setup for strong to severe storms due to good shear, moisture, and instability. One limiting factor to severe storms will be low clouds Friday morning and how long they persist. They could limit warming and result in a capped airmass. Southwest flow aloft will bring warmer and drier conditions to much of the area Saturday. A dry line sets up over the eastern plains Saturday. To the west of it, weak isolated high based showers and storms are expected. To the east of the dry line, strong to severe thunderstorms will again be possible. For Sunday through Wednesday, models continue to advertise a warmer and drier period even though upper level details are somewhat uncertain. For Sunday, a lee side surface trough is expected to develop under a westerly flow aloft. This will bring gusty westerly downslope winds. Temperatures heat up along the Front Range with the first 90 degree day possible. The eastern plains may end up east of the lee side trough. Areas east of the trough will see a chance for afternoon/evening thunderstorms. Monday and Tuesday will remain mild and dry. Downslope flow weakens, which should result in slightly cooler temperatures, though highs are still expected to reach the mid to upper 80s over northeast Colorado. Surprisingly good agreement among the models for Wednesday. They show an upper level trough passing well north of cold. A cold front associated with this system dives south across Colorado Tuesday night bringing cooler and continued dry air for Wednesday. && .AVIATION /18Z TAFS through 18Z Thursday/... Issued at 1209 PM MDT Wed May 29 2024 Expect VFR conditions through the TAF period. With scattered showers developing earlier, VCTS could begin as early as 19Z-20Z. These storms should remain weaker as favorable conditions for severe storms remain east of all terminals. Wind direction will likely become difficult as showers pass nearby but generally wind speeds between 12-20 mph producing gusts up to 25-35 mph. Winds shift southwest tonight then shifting northerly into Thursday morning. Wind speeds increase between 10-13kts through late Thursday morning. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...AD LONG TERM...Meier AVIATION...AD
Hazardous weather outlook, May 29, 10:25 AM MDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1025 AM MDT Wed May 29 2024 COZ030>051-301630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1025 AM MDT Wed May 29 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms and showers will develop in the foothills extending to the plains by this evening. Severe thunderstorms are possible mainly along the far eastern plains which could produce large hail up to golf ball size, and wind gusts up to 60 mph. Heavy rain and an isolated tornado are also possible. The main threat of severe weather will be in areas east of Fort Morgan and Limon between 3 PM and 10 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Afternoon and evening thunderstorms are expected each day through Saturday. The storms will be most numerous across the eastern plains. Some storms these could be strong to severe as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 PM.
In the hours before
Special weather statement, May 29, 1:51 PM MDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Denver CO
151 PM MDT Wed May 29 2024
COZ044-045-292030-
Morgan County CO-Central and East Adams and Arapahoe Counties CO-
151 PM MDT Wed May 29 2024
...STRONG THUNDERSTORMs WILL IMPACT EASTERN ARAPAHOE...SOUTHWESTERN
MORGAN AND EASTERN ADAMS COUNTIES THROUGH 230 PM MDT...
At 146 PM MDT, trained weather spotters reported a strong
thunderstorm capable of producing a landspout tornado over eastern
Adams, southern Morgan and western Washington Counties. The area of
storm was drifting eastward at 10 mph.
HAZARD...Landspouts.
SOURCE...Trained weather spotters.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Fort Morgan, Bennett, Wiggins, Log Lane Village, Deer Trail, Hoyt,
Shamrock, Leader, Twelve-Mile Corner, Strasburg, Adena School, Byers,
and Adena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 4030 10365 3959 10390 3959 10446 4000 10424
4000 10415 4017 10415 4032 10407
TIME...MOT...LOC 1946Z 225DEG 8KT 3961 10426
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RJKSpecial weather statement, May 29, 4:49 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Denver CO
449 PM MDT Wed May 29 2024
COZ044>046-048>051-292330-
Phillips County CO-Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Morgan County CO-Sedgwick County CO-
Central and East Adams and Arapahoe Counties CO-Logan County CO-
449 PM MDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ELBERT...EASTERN
ARAPAHOE...SOUTHEASTERN MORGAN...WASHINGTON...SOUTHEASTERN LOGAN...
WESTERN PHILLIPS...EASTERN ADAMS...SOUTH CENTRAL SEDGWICK AND
NORTHEASTERN LINCOLN COUNTIES THROUGH 530 PM MDT...
At 448 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Fleming to 10 miles east
of Agate, or along a line extending from 16 miles east of Sterling to
12 miles north of Limon. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Akron, Haxtun, Otis, Fleming, Paoli, Gary, Thurman, Arickaree School,
Anton, St Petersburg, Shamrock, Elba, Platner, Agate, Highland
Center, Burdett, Woodlin School, Cottonwood Valley, Lindon, and
Midway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.
&&
LAT...LON 4083 10225 4044 10249 4044 10278 3994 10280
3957 10303 3957 10316 3935 10316 3942 10406
4011 10370 4064 10307
TIME...MOT...LOC 2248Z 254DEG 25KT 4062 10289 3944 10376
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RJKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:26 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| May 28, 6:42 PM MDT | Special Weather Statement | BOU | Weld | 33 min |
| May 28, 7:04 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| May 28, 7:18 PM MDT | Special Weather Statement | BOU | Weld | 27 min |
| May 28, 7:20 PM MDT | Special Weather Statement | BOU | Washington | 25 min |
| May 28, 7:30 PM MDT | Special Weather Statement | BOU | Larimer | 30 min |
| May 28, 7:34 PM MDT | Special Weather Statement | BOU | Adams | 26 min |
| May 28, 7:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Washington | 29 min |
| May 28, 7:51 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 24 min |
| May 28, 8:11 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 49 min |
| May 28, 8:15 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 30 min |
| May 28, 8:24 PM MDT | Special Weather Statement | BOU | Weld | 51 min |
| May 28, 9:05 PM MDT | Special Weather Statement | BOU | Logan | 25 min |
| May 28, 9:21 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 39 min |
| May 28, 9:53 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| May 28, 10:29 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 46 min |
| May 28, 10:43 PM MDT | Areal Flood Advisory | BOU | Weld | 77 min |
| May 28, 11:00 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer, Weld | 20 min |
| May 28, 11:37 PM MDT | Flash Flood Warning | BOU | Weld | 2 hr |
| May 29, 2:08 AM MDT | Areal Flood Advisory | BOU | Weld | 4 hr |
| May 29, 6:05 AM MDT | Areal Flood Advisory | BOU | Weld | 115 min |
| May 29, 1:51 PM MDT | Special Weather Statement | BOU | Arapahoe, Morgan | 39 min |
| May 29, 2:10 PM MDT | Tornado Warning | BOU | Adams | 50 min |
| May 29, 4:49 PM MDT | Special Weather Statement | BOU | Washington | 41 min |
| May 29, 5:05 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 40 min |
| May 29, 5:46 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.